ad info

 
CNN.com
  health > alternative AIDS Aging Alternative Medicine Cancer Children Diet & Fitness Men Women
    Editions | myCNN | Video | Audio | Headline News Brief | Feedback  

 

  Search
 
 

 
HEALTH
TOP STORIES

New treatments hold out hope for breast cancer patients

(MORE)

TOP STORIES

Thousands dead in India; quake toll rapidly rising

Israelis, Palestinians make final push before Israeli election

Davos protesters confront police

(MORE)

MARKETS
4:30pm ET, 4/16
144.70
8257.60
3.71
1394.72
10.90
879.91
 


WORLD

U.S.

POLITICS

LAW

TECHNOLOGY

ENTERTAINMENT

TRAVEL

FOOD

ARTS & STYLE



(MORE HEADLINES)
*
 
CNN Websites
Networks image


Herbal products may cause unexpected bleeding in surgical patients

patient
Patients are asked to disclose any medications, including herbal supplements, they are taking prior to undergoing surgery  

March 6, 2000
Web posted at: 12:52 p.m. EST (1752 GMT)

ATLANTA (CNN) -- Anesthesiologists are concerned that patients undergoing surgery may risk unexpected bleeding and difficulty in blood clotting when they take ginseng, gingko biloba and other herbs within two weeks of their operations.

The familiar question before surgery, "Are you taking any medications?" should be augmented with: "Are you taking any herbal remedies?" suggests Dr. John Neeldt, president of the American Society of Anesthesiologists.

Although no scientific studies have been completed to prove a link between use of herbs and complications during anesthesia, there have been anecdotal reports.

Neeldt said reports circulate among anesthesiologists of "adverse responses to blood pressure and pulse -- unexpectedly brisk bleeding and not clotting well in patients who were taking these products."

Feverfew, ginseng, gingko biloba, ginger, ephedra and garlic may adversely affect bleeding and blood pressure, according to Dr. Jessie Leak, an anesthesiologist with the M.D. Anderson Cancer Center in Houston, Texas.

St. John's wort, valerian and kava kava may prolong the effects of some anesthetics and impair awakening from anesthesia, said Leak, who has been investigating the potential complications that could arise from specific herbal products.

"Ultimately, the responsibility does fall upon the patient to let us know what you are taking," Leak said. "Certainly, if we ask and you fail to tell us, then ... your safety may be compromised."

To increase awareness of these concerns, the American Society of Anesthesiologists is distributing educational brochures to doctors and patients. A spokesperson for the American Herbal Products Association said patients should inform their physicians of herbal use.

CNN Medical Correspondent Rhonda Rowland contributed to this report.



RELATED STORIES:
Growing your medicine chest
January 4, 2000
Buyer beware: Shopping for herbs
December 7, 1999
Herbs riding high, especially the healthy ones
November 3, 1999
Viagra anniversary sees herbal competitors by the dozens
March 26, 1999

RELATED SITES:
American Society of Anesthesiologists
American Herbal Products Association


Note: Pages will open in a new browser window
External sites are not endorsed by CNN Interactive.
 Search   

Back to the top   © 2001 Cable News Network. All Rights Reserved.
Terms under which this service is provided to you.
Read our privacy guidelines.